Heavy Rain, Taylor
- When
- August 27, 6:00 AM CST
- Where
- Taylor County, 1.57 mi W of Blockton
- Reported by
- COOP Observer
- Coordinates
- 40.620, -94.500
Rainfall in the past 24 hours was 2.1 inches.
A frontal boundary became stationary south of Iowa. The surface front was over central Missouri, however the front at 850 mb was considerably farther north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary became stationary south of Iowa. The surface front was over central Missouri, however the front at 850 mb was considerably farther north. As the nocturnal low level jet formed, thunderstorms developed in southwest Iowa. The airmass was unstable with 2000 to 3000 J/kg of elevated CAPE to the south of Iowa. The storms produced rainfall in the one to two inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 5:48 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT WED AUG 27 2014 .SHORT TERM /TODAY/... ISSUED AT 317 AM CDT WED AUG 27 2014 HIGH PRESSURE TO THE NORTH OF IOWA IS DOING ITS BEST TO LIMIT INSTABILITY OVER THE STATE THIS MORNING. DESPITE THIS...A COUPLE AREAS OF CONVECTION HAVE DEVELOPED. THE FIRST IS OVER CENTRAL IOWA ALONG THE HWY 30 AND INTERSTATE 80 CORRIDOR WHERE WEAK CONVECTION HAS DEVELOPED ALONG THE H7 MOISTURE ADVECTION AXIS. THIS ACTIVITY SHOULD GRADUALLY SHIFT TO THE EAST AS THE ADVECTION THROUGH THIS AREA DEPARTS. ANOTHER AREA IS OVER FAR SOUTHWEST IOWA WHERE THE H85 MOISTURE ADVECTION IS OCCURRING. THIS AREA SHOULD BE THE FOCUS REGION FOR PRECIPITATION THROUGH THE MORNING. A SHORT WAVE ACROSS EASTERN COLORADO WILL LIFT INTO CENTRAL NEBRASKA BY MID AFTERNOON AND BEGIN TO SPREAD SOME KINEMATIC FORCING INTO WEST CENTRAL AND SOUTHWEST IOWA ALONG WITH INCREASING UPPER LEVEL DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER JET. THIS IN ADDITION TO THE MOISTURE TRANSPORT INTENSIFYING INTO THE REGION WILL RESULT IN INCREASING THUNDERSTORM CHANCES. WILL KEEP THE CURRENT FLASH FLOOD WATCH IN PLACE THROUGH 15Z. STILL ENOUGH THREAT FOR HEAVY RAIN THROUGH THIS PERIOD...ESPECIALLY ON THE SOUTHERN EDGE TO KEEP IN PLACE. DRY CONDITIONS ARE EXPECTED TO PREVAIL MUCH OF THE DAY OVER THE CENTRAL AND NORTHEAST PORTIONS OF THE FORECAST AREA. TEMPERATURES WILL BE SIMILAR TO TUESDAY THOUGH POTENTIAL FOR CONSIDERABLE CLOUDINESS OVER THE SOUTHWEST MAY HOLD TEMPERATURES DOWN A BIT IN THAT AREA. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 317 AM CDT WED AUG 27 2014 PRIMARILY WET PATTERN WILL CONTINUE TO AFFECT CENTRAL IOWA THROUGH MUCH OF EXTENDED. UPPER LEVEL LOW WILL BEGIN TO PUSH EASTWARD INTO FOUR CORNERS REGION THROUGH THE DAY TODAY WHICH WILL BEGIN TO HELP PUSH SURFACE LOW ACROSS WESTERN KS TO THE EAST. HOWEVER...THIS SYSTEM WILL BE VERY SLOWLY MOVING WITH LOW LIFTING INTO IOWA FOR LATE IN THE PERIOD. WITH SLOW MOVING SYSTEM...PERIODS OF PRECIPITATION WILL LINGER...WITH HEAVY RAINFALL REMAINING POSSIBLE. MAIN PERIOD OF CONCERN WILL BE TONIGHT AS STRONG SHORTWAVE PUSHES EAST OVER BOUNDARY...BRINGING BEST CHANCE FOR HEAVY RAINFALL. MODELS HAVE ONCE AGAIN BEGUN TO SLOW DOWN PROGRESSION OF THIS SYSTEM...AND GIVEN SLOWER START TO OVERNIGHT PRECIPITATION TUESDAY NIGHT...HAVE BACKED OFF ON POPS FOR BEGINNING OF PERIOD. BEST FORCING WILL BEGIN TO PUSH INTO SOUTHERN AND WESTERN IOWA NEAR 00Z...THOUGH LLJ REMAINS FURTHER WEST INTO NE...HELPING TO KEEP POPS WEST. PRECIPITATION WILL SPREAD INTO IOWA...WITH BEST CHANCES COMING AFTER 06Z AS LLJ BEGINS TO PUSH INTO WEST CENTRAL IOWA. MODELS HAVE REMAINED CONSISTENT WITH PULLING JET INTO WEST CENTRAL AND NORTHERN IOWA THROUGH THE OVERNIGHT HOURS. THEREFORE HAVE KEPT BEST CHANCES TO THE WEST AND NORTH...NEAR GOING...THOUGH MODELS CONTINUE TO BRING HEAVIEST PRECIPITATION FURTHER NORTH...INTO SOUTHERN MINNESOTA THROUGH THE DAY THURSDAY...AND HAVE CUT BACK SLIGHTLY ON SOUTHERN EXTENT OF POPS THROUGH THE DAY THURSDAY. FRONTAL BOUNDARY WILL REMAIN DRAPED INTO IOWA FOR THE OVERNIGHT THURSDAY AND WILL SLOWLY PUSH EAST DURING THE DAY FRIDAY. THIS WILL LEAD TO ADDITIONAL CHANCES FOR RAINFALL...AGAIN WITH THE POTENTIAL FOR HEAVY RAINFALL...OVERNIGHT THURSDAY AS UPPER LOW PUSHES EAST. HOWEVER...TIMING OF THIS SYSTEM AND BEST CHANCES FOR PRECIPITATION REMAINS UNCERTAIN WITH NAM MORE AGGRESSIVE...BRINGING WAVE THROUGH THURSDAY NIGHT AND OTHER MODELS A BIT SLOWER...RESULTING IN BEST CHANCES FOR PRECIPITATION INTO THE DAY FRIDAY. HAVE THEREFORE KEPT CHANCE POPS MENTIONED FOR THESE PERIODS. SYSTEM WILL SLOWLY PUSH OUT FRIDAY...WITH ADDITIONAL LINGERING PRECIPITATION POSSIBLE SATURDAY. SATURDAY NIGHT WILL SEE BRIEF BREAK IN PRECIPITATION CHANCES BEFORE A LARGE UPPER LEVEL LOW PRESSURE SYSTEM PUSHES EAST ACROSS CANADA...WITH FRONTAL BOUNDARY DROPPING SOUTH INTO IOWA FOR THE END OF THE WEEKEND AND INTO THE END OF THE PERIOD. BEST CHANCES FOR HEAVY RAIN WILL COME TONIGHT WITH AMPLE MOISTURE AROUND...CONTINUING TO INCREASE THROUGH THE OVERNIGHT. PWAT VALUES WILL NEAR 2 INCHES INTO EARLY THURSDAY MORNING. THIS IS SEASONALLY VERY HIGH. IN ADDITION...GOOD WARM CLOUD DEPTHS AND STRONG FORCING WILL ALLOW FOR EFFICIENT RAINFALL PRODUCING STORMS. FLOW WILL BE GENERALLY ALONG THE BOUNDARY WITH RELATIVELY SLOW STORM MOTIONS WHICH WILL ALLOW FOR SLOW MOVING STORMS AND POSSIBLY BACK BUILDING ALONG BOUNDARY. GIVEN RELATIVELY WET CONDITIONS ACROSS MUCH OF IOWA...WILL LIKELY NEED A FLASH FLOOD WATCH ACROSS PORTIONS OF THE NORTH AND WEST. HOWEVER...HAVE OPTED NOT TO ISSUE ATTM TO ALLOW FOR MORE FINE TUNING WITH TIMING AND PLACEMENT OF HEAVIEST RAINFALL. TEMPERATURES WILL BE GENERALLY STEADY THROUGH THE PERIOD...HOWEVER PRECIPITATION TRENDS WILL MAKE TEMPERATURES FORECASTING DIFFICULT. IMPACTS FROM PRECIPITATION AT TIMES WILL LIKELY ALLOW FOR MUCH COOLER TEMPERATURES THAN GOING. HOWEVER...HAVE KEPT TEMPERATURES A BIT WARMER IN THE OVERNIGHT WITH CLOD COVER EXPECTED...THOUGH AGAIN LOCAL INFLUENCES FROM STORMS MAY ALLOW FOR COOLER LOWS. && .AVIATION...27/12Z ISSUED AT 647 AM CDT WED AUG 27 2014 THUNDERSTORM TRENDS WILL CONTINUE TO BE THE AVIATION CONCERN THROUGH THE PERIOD. SCT STORMS ARE POSSIBLE VICINITY OF KDSM AND KOTM THIS MORNING. MORE WIDESPREAD ACTIVITY WILL DEVELOP BY TONIGHT AND IMPACT ALL LOCATIONS. PRECIPITATION COULD BE HEAVY AT TIMES ESPECIALLY NORTH AT KFOD AND KMCW. WIDESPREAD MVFR CIGS POSSIBLE LATE. WINDS WILL BE EAST TO SOUTHEAST AT LESS THAN 10 KTS EXCEPT FOR HIGHER GUST NEAR THUNDERSTORM OUTFLOW. && .HYDROLOGY... ISSUED AT 317 AM CDT WED AUG 27 2014 CHANCES FOR HEAVY RAINFALL WILL REMAIN THROUGH THE BEGINNING OF THE EXTENDED...WITH THE BEST CHANCES COMING TONIGHT ACROSS THE WEST AND NORTH AND AGAIN THURSDAY NIGHT. GIVEN RECENT HEAVY RAINS ACROSS MUCH OF IOWA...FLASH FLOOD GUIDANCE REMAINS NEAR OR BELOW TWO INCHES AN HOUR. HEAVY RAINFALL AND TRAINING OF STORMS WILL ALLOW FOR PRECIPITATION RATES VERY NEAR TO FLASH FLOOD GUIDANCE ACROSS AFFECTED AREAS. A FLASH FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF THE CWA TONIGHT AND AGAIN THURSDAY NIGHT. IN ADDITION...HEAVY RAINFALL WILL LEAD TO RISES ON LOCAL STREAMS. CURRENT STREAM FLOW IS FAIRLY LOW...THOUGH RAPID RAINFALL MAY ALLOW FOR SIGNIFICANT RUN OFF WHICH WILL HELP TO RISE STREAMS QUICKLY. LOW END FLOODING MAY BE POSSIBLE ALONG RIVERS...WITH SMALLER STREAMS SEEING GREATER RISES IF AFFECTED BY HEAVY RAINFALL. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR AUDUBON- CARROLL-CASS-CRAWFORD. && SHORT TERM...DONAVON LONG TERM...AWB AVIATION...DONAVON HYDROLOGY...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 502 AM CDT WED AUG 27 2014 IAZ044-045-057-070-281100- CRAWFORD-CARROLL-AUDUBON-CASS- 502 AM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THUNDERSTORMS WILL BE PRIMARILY SCATTERED THROUGH THE AFTERNOON...WITH COVERAGE INCREASING INTO THE OVERNIGHT HOURS. HEAVY RAINFALL WILL BE POSSIBLE WITH STORMS...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE...ESPECIALLY IN THE EARLY MORNING HOURS AND AGAIN OVERNIGHT. A FEW THUNDERSTORMS MAY BE SEVERE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND RETURN ACROSS THE AREA MONDAY THROUGH TUESDAY. HEAVY RAIN WILL BE POSSIBLE THURSDAY NIGHT MAINLY FROM CENTRAL THROUGH NORTHERN IOWA WHERE ONE TO TWO ROUNDS OF HEAVY RAINFALL POSSIBLY LEADING TO FLASH FLOODING AND RISES IN SMALL STREAMS AND RIVERS. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK. IAZ005>007-016-017-024>028-036>039-049-050-281100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL- TAMA- 502 AM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH STORMS...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE. THE THREAT FOR SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND RETURN ACROSS THE AREA MONDAY THROUGH TUESDAY. HEAVY RAIN WILL BE POSSIBLE THURSDAY NIGHT MAINLY FROM CENTRAL THROUGH NORTHERN IOWA WHERE ONE TO TWO ROUNDS OF HEAVY RAINFALL POSSIBLY LEADING TO FLASH FLOODING AND RISES IN SMALL STREAMS AND RIVERS. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK. IAZ004-015-023-033>035-046>048-058>062-071>075-081>086-092>097- 281100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-GREENE-BOONE-STORY- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 502 AM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THUNDERSTORMS WILL BE PRIMARILY SCATTERED THROUGH THE AFTERNOON...WITH COVERAGE INCREASING INTO THE OVERNIGHT HOURS. HEAVY RAINFALL WILL BE POSSIBLE WITH STORMS...WITH 1 TO 2 INCHES OF RAINFALL POSSIBLE...ESPECIALLY IN THE EARLY MORNING HOURS AND AGAIN OVERNIGHT. A FEW THUNDERSTORMS MAY BE SEVERE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND RETURN ACROSS THE AREA MONDAY THROUGH TUESDAY. HEAVY RAIN WILL BE POSSIBLE THURSDAY NIGHT MAINLY FROM CENTRAL THROUGH NORTHERN IOWA WHERE ONE TO TWO ROUNDS OF HEAVY RAINFALL POSSIBLY LEADING TO FLASH FLOODING AND RISES IN SMALL STREAMS AND RIVERS. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO THIS WEEK. AWB
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Rainfall in the past 24 hours was 2.1 inches.
One inch of rainfall was measured at the 0600 CST observation time with another 0.25 inches since 0600 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530821, 530822.